Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 274, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 30, 1998, 12:49 AM CDT for McPherson County, Kansas. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 30, 1998, 12:49 AM CDT (05:49 UTC)
- Expired
- Sep 30, 1998, 1:40 AM CDT
- In force
- 51 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County McPherson County, KS
The radar
The Wichita radar (KICT), 84 km from the middle of the area, began a volume at 05:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 30, 1:01 AM CDT | Thunderstorm Wind 65 | Windom, KS | Grain bins blown over, power lines and power poles blown down, houses sustained damage to roofs, siding and windows, and vehicles had windows blown out. |
| Sep 30, 1:04 AM CDT | Hail 1 | Windom, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 29, 9:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 5.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 2326 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
988 WUUS1 KICT 300550 RRA SVRICT KSC113-300640- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1249 AM CDT WED SEP 30 1998 THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCPHERSON COUNTY IN CENTRAL KANSAS * UNTIL 140 AM CDT * AT 1249 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM JUST EAST OF INMAN OR 10 MILES SOUTH OF MCPHERSON...MOVING TO THE EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT... MOUND RIDGE IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY. MARIEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 3:08 PM CDT, 9 hours 41 minutes earlier.
Area forecast discussion, Sep 29, 3:08 PM CDT, 9 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 308 PM CDT TUE SEP 29 1998 MAIN PROBLEM WILL BE TEMPERATURES. AN UPPER LEVEL SUB TROPICAL HIGH REMAINS INTACT THROUGH F48 ACROSS THE HIGH PLAINS OF TX WITH A DEEPENING LOW IN THE DESERT SOUTHWEST. THE WIND FLOW PATTERN WILL ADVECT PLENTY OF MID LEVEL MOISTURE INTO THE CWA BY F24. THIS TREND SEEMS REASONABLE PER THE LATEST SATTELITE PICTURES. THE WEAK TROF OVER NORTHERN KS WILL WASH OUT OVERNIGHT AS LOW PRESSURE DEVELOPS IN THE VICINITY OF CNK. WITH DECENT SOUTH FLOW ACROSS KS...I EXPECT THUNDERSTORMS TO FIRE ACROSS THE NORTHERN SECTIONS OF KS AND SOUTHERN NE. THICKNESS PATTERNS WOULD YIELD AN EAST OR JUST SLIGHTLY SOUTH OF EAST MOVEMENT. HOWEVER...PER THE PAST COUPLE OF DAYS...I WILL KEEP SLIGHT CHANCE POPS FOR THE SC AND SE SECTIONS DUE TO THE DIABATIC HEATING AND VERY UNSTABLE CONDITIONS THIS AFTERNOON AND CONTINUE THE CHANCE INTO THE EVENING. CAPES ARE PRESENTLY RUNNING AROUND 5000 JUST SOUTH OF THE BORDER WITH LI/S TO MINUS 8. THESE VALUES SHOULD INCREASE WITH MORE HEATING. THE NGM PROG FOR FRONTAL POSTITION BY F36 HAS THE FRONT JUST THROUGH CENTRAL KANSAS. THIS POSITION SHOULD NOT HINDER TEMPERATURES IN THE SC AND SE SECTIONS OF THE CWA AND SLIGHTLY OVER THE CENTRAL SECTIONS. THEREFORE...I MAY TEND TO BE SLIGHTLY WARMER THAN GUIDANCE IN THE SOUTHERN HALF AND NEAR GUIDANCE IN THE CENTRAL SECTIONS. THE MODEL DOES NOT SEEM TO POOL ANY LOW LEVEL MOISTURE AHEAD OF THE FRONT AT THIS TIME...HOWEVER...WITH STRONG DYNAMICAL FORCING PRESENT...I WILL CARRY POPS THROUGH WEDNESDAY AFTERNOON AND NIGHT. WITH FRONTAL PASSAGE AT ALL AREAS BY F42 DECENT NORTHEAST FLOW WILL PRODUCE SOME SLIGHT UPSLOPE...WHICH COMBINED WITH A SATURATED ATMOSPHERE WILL INDUCE A THICK CLOUD DECK AND SOME STRATIFORM TYPE PRECIPITATION. COLD AIR...COMPARED TO THE PAST FEW DAYS...WILL THEN SINK SOUTH OUT OF CANADA AND BRING A DRASTIC CHANGE FOR THE CWA. I AM A BIT HESITANT TOO DROP TEMPERATURES AS MUCH AS GUIDANCE SUGGESTS...HOWEVER...ALL MODELS DO AGREE WITH SIMILAR READINGS. EXTENDED... I WILL TRIM THE TEMPERATURES BACK A BIT DUE TO THE COLD AIR WHICH IS FILTERING INTO THE CWA. RETURN FLOW SHOULD WARM THE TEMPERATURES BACK TO NORMAL SATURDAY AND SUNDAY. CHANCE FCSTID = 1 ICT 68 87 56 66 / 20 30 50 30 HUT 64 83 52 64 / 30 50 30 30 EWK 64 83 52 64 / 30 50 30 30 EQA 68 87 56 66 / 20 30 50 30 WLD 69 88 57 67 / 20 30 50 30 RSL 63 80 50 61 / 30 50 30 30 GBD 64 80 50 61 / 30 50 30 30 SLN 64 82 51 63 / 30 50 30 30 MPR 64 83 52 64 / 30 50 30 30 CFV 67 88 56 67 / 20 30P 40 30 CNU 66 87 55 66 / 20 30 40 30 K88 66 87 55 66 / 20 30 40 30 .ICT...NONE.
In the hours before
Local storm report, Sep 29, 11:44 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1144 PM CDT TUE SEP 29 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0704 PM 4 N ALBERT KS 1.00 INCH HAIL
09/29/98 BARTON REPORTED BY AGTAP OBSERVER
0710 PM 6 W HOISINGTON KS 1.75 INCH HAIL
09/29/98 BARTON REPORTED BY SHERIFFS OFFICE
0731 PM HOISINGTON KS TORNADO
09/29/98 BARTON TORNADO ON THE GROUND JUST SOUTH OF
HOISINGTON. REPORTED BY AGTAP
OBSERVER.
0731 PM 6 NW GREAT BEND KS 1.75 INCH HAIL
09/29/98 BARTON REPORTED BY AGTAP OBSERVER
0733 PM 2 S HOISINGTON KS TORNADO
09/29/98 BARTON TORNADO REPORTED ON THE GROUND BY
AGTAP OBSERVER
0753 PM GREAT BEND KS 1.00 INCH HAIL
09/29/98 BARTON REPORTED BY BARTON COUNTY 911.
0758 PM 4 NE GREAT BEND KS 1.75 INCH HAIL
09/29/98 BARTON REPORTED BY AGTAP OBSERVER.
0804 PM MADISON KS 0.75 INCH HAIL
09/29/98 GREENWOOD REPORTED BY GREENWOOD COUNTY 911.
0811 PM ELLINWOOD KS 1.25 INCH HAIL
09/29/98 BARTON REPORTED BY TRAINED SPOTTER.
0919 PM BUFFALO KS 1.00 INCH HAIL
09/29/98 WILSON 1 INCH HAIL COVERING THE GROUND.
REPORETED BY AGTAP OBSERVER.
0922 PM 10 W CHANUTE KS 1.00 INCH HAIL
09/29/98 WILSON REPORTED BY LAW ENFORCEMENT.
0930 PM 3 SE GREAT BEND KS WIND DAMAGE
09/29/98 BARTON BARN BLOWN OVER. REPORTED BY LAW
ENFORCEMENT.
0950 PM CHANUTE KS 0.75 INCH HAIL
09/29/98 NEOSHO REPORTED BY LAW ENFORCEMENT.
0950 PM 8 SE CHANUTE KS 1.00 INCH HAIL
09/29/98 NEOSHO REPORTED BY AGTAP OBSERVER.
1010 PM THAYER KS WIND DAMAGE
09/29/98 NEOSHO 10 INCH TREES BLOWN DOWN REPORTED BY
LAW ENFORCEMENT.
MRUThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 7:00 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 45 min |
| Sep 29, 7:13 PM CDT | Tornado Warning | ICT | Barton | 32 min |
| Sep 29, 7:42 PM CDT | Tornado Warning | ICT | Barton | 33 min |
| Sep 29, 7:47 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 48 min |
| Sep 29, 8:16 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 49 min |
| Sep 29, 8:32 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 58 min |
| Sep 29, 9:03 PM CDT | Severe Thunderstorm Warning | ICT | Wilson, Woodson | 47 min |
| Sep 29, 9:22 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 48 min |
| Sep 29, 9:27 PM CDT | Severe Thunderstorm Warning | ICT | Neosho | 48 min |
| Sep 29, 11:47 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Rice | 63 min |
| Sep 30, 12:04 AM CDT | Severe Thunderstorm Warning | ICT | Allen | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.